New York, 2002

Tornadoes and Hail in New York, May 31, 2002

May 31, 2002 · NWS ALY · 30 events in 12 counties and zones

During Friday afternoon and early evening of May 31, a strong cold front clashed with a very unstable air mass across eastern New York State. In addition, there were strong and divergent winds aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$616,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

During Friday afternoon and early evening of May 31, a strong cold front clashed with a very unstable air mass across eastern New York State. In addition, there were strong and divergent winds aloft. All of these parameters set the stage for the largest widespread severe event in eastern New York State in exactly four years. Including adjacent New England, 42 warnings were issued from the Albany office, and nearly as many severe events took place. While most of the events were strong winds associated with the thunderstorms, large hail was reported and two tornados confirmed by a National Weather Service Team. A line of thunderstorms first entered Herkimer County, where numerous trees fell in the town of Ilion. Then, the first of two seperate tornados briefly touched down in Johnstown, Fulton County. That tornado was ranked as a F1 on the Fujita scale with top winds estimated around 100 mph, a width of 25 yards and a path length of about a tenth of a mile. The tornado damaged an old movie theater in that town by tearing the roof off and blowing out the supporting back brick wall. The debris was thrown up to a third of a mile away. Thunderstorm downburst winds also toppled 2/3 of WENT radio's tower and destroyed a wide swath of trees, 8-18 inches in diameter, from about a 1/2 mile southeast of Johnstown to about 1/2 of a mile across Route 30A. Many roads were temporarily closed in and around Johnstown as the result of downed and uprooted trees and large limbs. As the line of storms progressed to the east, minor to moderate wind damage, mainly downed trees and power lines, were noted at various places in Albany, Washington,Warren, Saratoga Schenectady, Schoharie, Columbia, Montgomery, and Rensselaer, Counties. In Dutchess County, in addition to scattered downed trees and wires countywide, a car was crushed by a tree near Poughkeepsie. Ulster County was especially hard hit, with trees and power lines reported down countywide. The second confirmed tornado touched down at Whaley Lake in southeast Dutchess County. This tornado was also ranked between an F0/F1 on the Fujita scale with winds estimated around 75 mph and witnessed by a skywarn spotter. This tornado was about 100 yards wide and had a length of approximately half a mile. Damage was mainly confined to many downed and twisted trees, but one large tree did fall on a small house near the lake and damaged the roof. The tree size ranged between 8 and 24 inches in diameter. Dime-size hail was first reported in Johnstown, Fulton County from a second distinct thunderstorm cell. Hail, as large as 1.75 inches fell in New Paltz, Ulster County . In Dutchess County, dime-size hail fell at Salt Point, while one inch hail was reported at Wingdale (very close to the tornado touchdown) and 1.25 inch hail was noted in Poughkeepsie. One and three quarter inch size hail was reported. The thunderstorms knocked out power to about 9,000 customers in eastern New York, with nearly a third of these in the Mohawk Valley. Despite all the severe weather, no weather-related casualities were reported to the National Weather Service.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 31, 2:50 AM EST, 9 hours 25 minutes earlier.

Area forecast discussion, May 31, 2:50 AM EST, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
350 AM EDT FRI MAY 31 2002

.DISC...FORECAST FOR TODAY HAS NOT CHANGED MUCH FROM PREVIOUS FCST
AS CURRENT MODEL RUNS FAIRLY CONSISTENT WITH PREVIOUS RUNS.  AFTER A
FEW DAYS OF ISOLD SVR...A GOOD CHC FOR ORGANIZED SVR WX TODAY AS
CDFNT AND UPR LVL TROF CROSS THE REGION DURG THE BEST TIME OF DAY.
MAGLENTA EQUATION SUPPORTS A MAJOR SVR WX EVENT BASED ON AREALLY
AVERAGED BUFKIT VALUES FOR CAPE - 1000, EHI - 1.75, SRH - 250, MAX
WIND AT ANY LEVEL - 70 KT, STORM SPEEDS - 40 MPH.  MAGLENTA EQUATION
VERY CLOSE TO THE TORNADIC THRESHOLD...BUT BELIEVE HIGH WINDS/LARGE
HAIL ARE MAIN THREAT.  SFC WINDS FCST TO BECOME SW IN MOST PLACES
LATER TODAY JUST AHEAD OF THE BEST INSTABILITY/WIND FIELDS AND THIS
WL REDUCE THE CURVATURE OF THE HODOGRAPH AT THAT TIME AND LIKELY
PREVENT TORNADO FORMATION.  HOWEVER...WINDS IN N-S ORIENTED VALLEYS
LIKE THE HUDSON VALLEY COULD REMAIN SOUTH...SO THE THREAT OF
TORNADOES CAN NOT BE COMPLETELY RULED OUT.

ACROSS SE ZONES...SVR WX PARAMETERS MAXIMIZE EARLY THIS EVE...SO
HAVE EXTENDED THE WORDING FOR A CHC OF SVR TSTMS INTO THE EARLY EVE
IN THESE ZONES.

SECONDARY CDFNT/UPR LVL TROF FOR SAT NIGHT BECOMING BETTER DEFINED
WITH EACH MODEL RUN...AND WL NOW INCLUDE CLDS AND A CHC OF SHWRS SAT
NIGHT FOR ALL ZONES.  THIS SECONDARY SYSTEM EVEN INCLUDES DECENT
WARM ADVCTN IN ADVANCE OF IT WHICH COULD MAKE SATURDAY THE WARMEST
DAY OF THE PAST FEW DAYS...ALTHOUGH NOT NEARLY AS HUMID.

.HYDRO STATUS...THE POTENTIAL FOR HEAVY DOWNPOURS AND LOCALIZED POOR
DRAINAGE FLOODING EXITS TODAY...BUT RAPID MOVMNT OF CELLS WL LIKELY
PREVENT ANY FLASH FLOODING OR RIVER FLOODING TODAY. SO WL NOT ISSUE
ANY FFA/S AT THIS TIME.

SPS FOR A SVR WX OUTLOOK WL BE ISSUED AFTER FCST PACKAGE GOES OUT.

.ALY...NONE.

MAGLARAS

In the hours before

Special weather statement, May 31, 10:18 AM EST, 1 hour 57 minutes before
NYZ033-311545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1118 AM EDT FRI MAY 31 2002

...A STRONG THUNDERSTORM IN HAMILTON COUNTY...

AT 1118 AM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
4 MILES SOUTH OF HOFFMEISTER...OR 22 MILES NORTH OF LITTLE FALLS...
MOVING NORTHEAST AT 55 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...AND HEAVY RAIN...WILL BE NEAR...

PISECO AT 1130 AM EDT...
LAKE PLEASANT AT 1135 AM EDT...
WELLS AND SPECULATOR AT 1140 AM EDT...

RAINFALL FROM THIS THUNDERSTORM WILL BE AROUND A THIRD OF AN INCH.

TAW/KDL
Special weather statement, May 31, 10:34 AM EST, 1 hour 41 minutes before
NYZ033-038-039-311600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1134 AM EDT FRI MAY 31 2002

...A STRONG THUNDERSTORM IN SOUTHERN HAMILTON...NORTHWESTERN FULTON
AND SOUTHERN HERKIMER COUNTIES...

AT 1134 AM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
10 MILES NORTH OF LITTLE FALLS...MOVING NORTHEAST AT 50 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...AND HEAVY RAIN...WILL BE NEAR...

ARIETTA AT 1140 AM EDT...

RAINFALL FROM THIS THUNDERSTORM WILL BE AROUND A QUARTER OF AN INCH.

TAW/KDL
Special weather statement, May 31, 11:01 AM EST, 1 hour 14 minutes before
NYZ033-039-041-311630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1201 PM EDT FRI MAY 31 2002

...A STRONG THUNDERSTORM IN SOUTHERN HAMILTON...NORTHERN FULTON AND
NORTHWESTERN SARATOGA COUNTIES...

AT 1201 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
4 MILES SOUTH OF UPPER BENSON...OR 10 MILES NORTH OF GLOVERSVILLE...
MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...AND HEAVY RAIN...WILL BE NEAR...

NORTHVILLE AND HOPE AT 1210 PM EDT...
EDINBURG AT 1215 PM EDT...
DAY CENTER AND CONKLINGVILLE AT 1225 PM EDT...

RAINFALL FROM THIS THUNDERSTORM WILL RANGE FROM ONE TENTH TO ONE
QUARTER OF AN INCH.

TAW/KDL
Special weather statement, May 31, 11:05 AM EST, 1 hour 10 minutes before
NYZ033-038-311630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1205 PM EDT FRI MAY 31 2002

...A STRONG THUNDERSTORM IN SOUTHWESTERN HAMILTON AND SOUTHERN
HERKIMER COUNTIES...

AT 1205 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER POLAND...OR 12 MILES NORTHEAST OF UTICA...MOVING EAST AT 35 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...AND HEAVY RAIN...WILL BE NEAR...

BLACK CREEK RESERVOIR AT 1210 PM EDT...

A BRIEF HEAVY DOWNPOUR OF RAIN WILL OCCUR...WITH RAINFALL AMOUNTS OF
ONE TENTH TO ONE THIRD OF AN INCH.

TAW/KDL
Special weather statement, May 31, 11:27 AM EST, 48 minutes before
NYZ033-311700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1227 PM EDT FRI MAY 31 2002

...A STRONG THUNDERSTORM IN HAMILTON COUNTY...

AT 1227 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
21 MILES SOUTHWEST OF SPECULATOR...MOVING EAST AT 55 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...AND HEAVY RAIN...WILL BE NEAR...

LAKE PLEASANT AT 1235 PM EDT...
WELLS AT 1240 PM EDT...
HOPE AT 1245 PM EDT...
Special weather statement, May 31, 11:49 AM EST, 26 minutes before
NYZ033-039-311715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1249 PM EDT FRI MAY 31 2002

...A STRONG THUNDERSTORM IN HAMILTON AND FULTON COUNTIES...

AT 1249 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER ARIETTA...OR 16 MILES NORTHWEST OF GLOVERSVILLE...MOVING EAST AT
30 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...AND HEAVY RAIN...WILL BE NEAR...

UPPER BENSON AT 105 PM EDT...
HOPE AND WELLS AT 110 PM EDT...
NORTHVILLE AT 115 PM EDT...

The radar

The Albany radar (KENX), 92 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 8 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Herkimer

When
May 31, 12:15 PM EST
Where
Herkimer County, Ilion
Property damage
$9,000
Reported by
DEPT OF HIGHWAYS
Coordinates
43.017, -75.033

Tornado, Fulton

When
May 31, 12:55 PM EST
Where
Fulton County, Johnstown
Rating
F1
Path length
0.1 mi
Path width
25 yd
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
43.017, -74.383

Thunderstorm Wind, Fulton

When
May 31, 12:55 PM EST
Where
Fulton County, Gloversville
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
43.050, -74.350

Thunderstorm Wind, Montgomery

When
May 31, 1:00 PM EST
Where
Montgomery County, Amsterdam
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
42.933, -74.183

Hail, Ulster

When
May 31, 1:23 PM EST
Where
Ulster County, New Paltz
Measured
1.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.750, -74.083

Thunderstorm Wind, Washington

When
May 31, 1:24 PM EST
Where
Washington County, Ft Ann
Property damage
$11,000
Reported by
TRAINED SPOTTER
Coordinates
43.417, -73.500

Thunderstorm Wind, Saratoga

When
May 31, 1:24 PM EST
Where
Saratoga County, Saratoga Spgs
Property damage
$27,000
Reported by
TRAINED SPOTTER
Coordinates
43.083, -73.800

Thunderstorm Wind, Warren

When
May 31, 1:29 PM EST
Where
Warren County, Glens Falls
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
43.317, -73.650

Thunderstorm Wind, Washington

When
May 31, 1:29 PM EST
Where
Washington County, Whitehall
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.550, -73.417

Thunderstorm Wind, Montgomery

When
May 31, 1:30 PM EST
Where
Montgomery County, Ft Johnson
Property damage
$29,000
Reported by
TRAINED SPOTTER
Coordinates
42.950, -74.217

Thunderstorm Wind, Schenectady

When
May 31, 1:55 PM EST
Where
Schenectady County, Rotterdam
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.817, -74.000

Thunderstorm Wind, Rensselaer

When
May 31, 2:20 PM EST
Where
Rensselaer County, Hoosick
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.867, -73.350

Hail, Dutchess

When
May 31, 2:25 PM EST
Where
Dutchess County, Salt Pt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.800, -73.800

Thunderstorm Wind, Washington

When
May 31, 2:30 PM EST
Where
Washington County, Countywide
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
43.300, -73.417

Thunderstorm Wind, Columbia

When
May 31, 3:12 PM EST
Where
Columbia County, Claverack
Property damage
$12,000
Reported by
TRAINED SPOTTER
Coordinates
42.217, -73.733

Hail, Fulton

When
May 31, 3:38 PM EST
Where
Fulton County, Johnstown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.017, -74.383

Thunderstorm Wind, Montgomery

When
May 31, 3:55 PM EST to 3:59 PM EST
Where
Montgomery County, Glen
Measured
71 kt (82 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.883, -74.333

Hail, Ulster

When
May 31, 4:06 PM EST
Where
Ulster County, New Paltz
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.750, -74.083

Thunderstorm Wind, Saratoga

When
May 31, 4:09 PM EST
Where
Saratoga County, Saratoga Spgs
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
43.083, -73.800

Thunderstorm Wind, Schoharie

When
May 31, 4:10 PM EST
Where
Schoharie County, Cobleskill
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.667, -74.483

Thunderstorm Wind, Schoharie

When
May 31, 4:10 PM EST
Where
Schoharie County, Richmondville
Property damage
$17,000
Reported by
TRAINED SPOTTER
Coordinates
42.633, -74.567

Thunderstorm Wind, Schoharie

When
May 31, 4:15 PM EST
Where
Schoharie County, Middleburg
Property damage
$9,000
Reported by
TRAINED SPOTTER
Coordinates
42.600, -74.350

Thunderstorm Wind, Schenectady

When
May 31, 4:17 PM EST
Where
Schenectady County, Rotterdam
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
42.817, -74.000

Hail, Dutchess

When
May 31, 4:36 PM EST
Where
Dutchess County, Salt Pt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.800, -73.800

Thunderstorm Wind, Rensselaer

When
May 31, 4:42 PM EST
Where
Rensselaer County, Troy
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.750, -73.683

Hail, Dutchess

When
May 31, 4:45 PM EST
Where
Dutchess County, Dover Plains
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.733, -73.583

Thunderstorm Wind, Ulster

When
May 31, 5:10 PM EST
Where
Ulster County, Countywide
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
41.883, -74.233

Hail, Dutchess

When
May 31, 5:35 PM EST
Where
Dutchess County, Poughkeepsie
Measured
1.25 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.700, -73.933

Tornado, Dutchess

When
May 31, 6:03 PM EST
Where
Dutchess County, Whaley Lake
Rating
F1
Path length
0.5 mi
Path width
100 yd
Property damage
$35,000
Reported by
TRAINED SPOTTER
Coordinates
41.550, -73.667

Hail, Dutchess

When
May 31, 6:10 PM EST
Where
Dutchess County, Wingdale
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.650, -73.583

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyThe tornado archive for New York, 2002Warnings in New York, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298939, 5298940, 5298942, 5298941, 5298943, 5299018, 5299020, 5299019, 5299021, 5299022, 5299023, 5299025, 5299026, 5299024, 5299027, 5299028, 5299029, 5299030, 5299031, 5299032, 5299033, 5299034, 5299035, 5299036, 5299037, 5299038, 5299039, 5299040, 5299041, 5299042.